Idaho, 2007

Heavy Snow in Idaho, December 25 to 26, 2007

December 25 to 26, 2007 · NWS OTX · 1 event in 1 county or zone

A fast moving pacific system brought heavy snow to the Coeur D'Alene area Christmas evening, followed by numerous snow showers into the morning of the 26th. 5 inches in Rathdrum.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A fast moving pacific system brought heavy snow to the Coeur D'Alene area Christmas evening, followed by numerous snow showers into the morning of the 26th. Snow accumulations include six inches in Coeur D'Alene and 4.5 inches in Rathdrum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 25, 2:38 PM PST, 5 hours 22 minutes earlier.

Area forecast discussion, Dec 25, 2:38 PM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PST TUE DEC 25 2007

.SYNOPSIS...
THE LATEST COLD FRONT WILL BE MOVING THROUGH THE REGION
TONIGHT...PRODUCING MORE SNOW FOR THE INLAND NORTHWEST. A BROAD
AND UNSTABLE UPPER LEVEL TROUGH WILL THEN RESIDE OVER THE AREA
THROUGH MID-WEEK RESULTING IN UNSETTLED AND COOL CONDITIONS. A
STRONGER WINTER STORM SYSTEM WILL MOVE INTO THE AREA ON THURSDAY.

&&

.DISCUSSION...
TONIGHT AND WED...FOCUS WILL BE ON SNOW AMNTS. FAIRLY QUICK-MOVING
CYCLONE TRACKING INTO THE PAC NW ATTM WILL REACH MONTANA LATE
TONIGHT...AND IN THE PROCESS WILL FILL/WEAKEN AS THE ACCOMPANYING
MID-LEVEL VORT MAX LOSES MUCH OF ITS CHARACTER IN THE PROCESS OF
ELONGATING IN THE STRONGLY DIFLUENT STEERING FLOW. DEEP SLY FLOW
NOW OVER THE COLUMBIA BASIN...RISING OVER WHATS LEFT OF A
RELATIVELY COLD AIR- MASS CRAMMED AGAINST THE E SLOPES OF THE
CASCADES...WILL SOON BEGIN TO VEER TO WLY WITH COLD FROPA BETWEEN
0Z AND 6Z. GIVEN THE SHORT WINDOW OF PEAK ASCENT ALONG THE COLD-
DOME AND WARM- FNT...THE 5-8K FT DRY LYR BETWEEN 850 AND 700MB AND
THE SHEARING NATURE TO THE UPPER WAVE...THE INITIAL SNOW THREAT
THIS AFTERNOON AND EARLY EVENING WONT BE TERRIBLY IMPRESSIVE.
ACCUMULATIONS WILL BE LIKELY FOR MOST TOWNS...BUT HEAVY AMNTS ARE
NOT EXPECTED. THE SNOW ADVSY FOR N ID WILL BE FOR THE SECOND HALF
OF TONIGHT AND INTO WED...A RESULT OF A FAIRLY UNSTABLE POST-
FRONTAL AIR-MASS AND DEEP WLY FLOW MAXIMIZING THE OROGRAPHIC
FORCING FOR ASCENT OVER SHOSHONE COUNTY. STEEP LAPSE RATES UNDER
THE -36C COLD POOL ALOFT SHOULD BE THE PRIMARY INGREDIENT
(COMBINED WITH OROGRAPHIC ASCENT) THAT WILL KEEP THE SNOW SHOWERS
GOING WELL INTO WED MORNING FOR N ID AFTER THE BEST SYNOPTIC
FORCING FOR ASCENT WEAKENS AND BECOME DIFFUSE OVERNIGHT. THE SNOW
ADVSY WILL GENERALLY FOCUS ON THE SILVER VALLEY...BUT MAY EXTEND A
BIT W INTO THE PALOUSE IF THE LOW-LEVEL FLOW VEERS A BIT MORE TO
NWLY. BZ

WEDNESDAY NIGHT THROUGH FRIDAY...DECREASING MAINLY MOUNTAIN SNOW
SHOWERS EXPECTED WEDNESDAY NIGHT AS THE UPPER TROUGH AXIS SHIFTS
EAST OF THE AREA RESULTING IN A STABILIZING AIR MASS. BRIEF SHORT
WAVE RIDGE NEARS THE AREA WED NGT BEFORE THE NEXT SHORT WAVE
TROUGH MOVES ACROSS WESTERN WA THU AFTERNOON. INCREASING WARM AIR
ADVECTION AHEAD OF THIS SYSTEM WILL RESULT IN ISENTROPIC LIFT AS
THE WARM AIR OVERRIDES A COOLER AIR MASS. SNOW SHOULD DEVELOP
NEAR THE CASCADES EARLY THU AFTERNOON...SPREADING EAST ACROSS
EASTERN WASHINGTON AND IDAHO LATE AFTERNOON OR EARLY EVENING AND
CONTINUING INTO FRIDAY MORNING. NOT A LOT OF CONFIDENCE CONCERNING
POTENTIAL FOR HEAVY SNOW...BUT MODERATE ACCUMULATIONS ARE LIKELY
OVER MOST OF THE AREA. THIS IS BASED ON MODEL QPF TOTALS AND HIGH
SNOW AMT:QPF RATIOS WITH COLD SATURATED SOUNDINGS...AND DECENT
OMEGA IN THE DENDRITIC GROWTH AREA. LATEST MODELS RUNS SUCH AS
NAM/GFS/SREF/ECMWF ARE GIVING THE HIGHEST QPF TOTALS ALONG THE
EAST SLOPES OF THE WA CASCADES...WENATCHEE/WATERVILLE PLATEAU
AREA...EXTENDING EAST TO THE CENTRAL PANHANDLE AND PALOUSE. THIS
IS PARTIALLY DUE TO THE GREATEST ISENTROPIC LIFT OCCURRING IN
THESE AREAS PER ISENTROPIC OMEGAS FROM 12Z GFS SOLUTION...ALONG WITH
THE BEST JET ENERGY DIVING FURTHER SOUTH INTO OREGON. AS A
RESULT...THESE AREAS STAND THE BEST CHANCES FOR HEAVY SNOW
ACCUMULATIONS...WITH LESS POTENTIAL OVER NE WASHINGTON AND THE N
IDAHO PANHANDLE. GIVEN THAT THE BULK OF THE SNOW IS STILL MORE
THAN 48 HOURS OUT...AND THAT THERE IS A SYSTEM PASSING THROUGH
TONIGHT...WILL HOLD OFF ON THE MENTION OF ANY HIGHLIGHTS.  JW

FRIDAY NIGHT THROUGH TUESDAY...SIGNIFICANT WEATHER FEATURES OF
INTEREST IN THIS TIME INTERVAL ARE LOW PRESSURE SYSTEMS AND THEIR
ASSOCIATED BAROCLINIC BANDS WHICH TAP INTO SUBTROPICAL MOISTURE AND
SAG INTO THE FORECAST AREA FRIDAY NIGHT AND SATURDAY...THE PRIMARY
SURFACE LOW ASSOCIATED WITH THESE FEATURES PASSES NEAR THE SOUTHERN
BC BORDER LATE SATURDAY NIGHT AND IS ENTERING ALBERTA SUNDAY
MORNING...THEREFORE THE CHANGE FROM HIGH POPS AND STABLE SNOW FRIDAY
NIGHT THROUGH SATURDAY NIGHT TO SNOW SHOWERS SUNDAY REMAINS. SNOW
LEVEL MIGHT JUMP UP TO MAKE FOR A NUISANCE RAIN/SNOW DELINEATION
BELOW 3000 FEET MSL FOR ROUGHLY POINTS SOUTH OF A WENATCHEE TO
SPOKANE LINE SATURDAY AND SATURDAY NIGHT. SUNDAY NIGHT SHOWS
PRIMARILY CLIMO POPS NOW BUT FOR MONDAY NIGHT AND BEYOND SOMEWHAT
CONSISTENT SOLUTIONS OF AN AMPLIFYING RIDGE THAT MOVES IN FROM THE
WEST AND FLOPS OVER A GOOD PORTION OF THE REGION. THIS RESULTING
SUBSIDENCE INVERSION UNDER THE RIDGE WOULD ALLOW FOR A DRY FORECAST
AND SUNNY MOUNTAINS...VALLEYS COULD SEE SUN BUT THEN WITH SNOW COVER
ON THE GROUND THERE IS ALSO A POSSIBILITY OF STRATUS/FOG IN VALLEYS
TO ACCOMPANY THE SUNNY MOUNTAINS MONDAY INTO TUESDAY. FOR IDAHO
PANHANDLE AND EXTREME FAR EASTERN FRINGE OF WASHINGTON THE NORTHWEST
FLOW ON THE EASTERN PERIPHERY OF THE RIDGE MIGHT ALLOW SMALL
SHORTWAVES TO DROP DOWN AND PASS THROUGH SO LOW POPS AND MORE CLOUD
COVER REMAINS...ROUGHLY EAST OF A COLVILLE...SPOKANE...PULLMAN
...LEWISTON LINE. TEMPERATURES REMAIN NEAR NORMAL THROUGH SUNDAY
EXCEPT FOR WARMER THAN NORMAL OVERNIGHT LOWS DUE TO THE INTERVAL
BEING SO DYNAMIC WITH WEATHER PASSAGES. MONDAY AND TUESDAY MOST
LOCATIONS UNDER THE RIDGE WILL BE COLDER THAN NORMAL AS MIXING IS
INHIBITED WITH THE SUBSIDENCE INVERSION AND RADIATIONAL HEATING
DOESNT DO AN AWFUL LOT THIS TIME OF THE YEAR...EVEN WITH A SUNNY
SKY...BEING THE SUNSET IS STILL QUITE EARLY NEAR 4 PM PST...THE SUN
DOESNT HAVE ALLOT OF TIME TO DO ITS WORK. /PELATTI

&&

.AVIATION...IFR/MVFR STRATUS/FOG REMAINS A NUISANCE...EITHER
REMAINING ON ITS OWN OR ACCOMPANYING INCOMING SNOWFALL THROUGH
00Z THURSDAY. SOME IMPROVEMNT SHOWN NEAR 00Z AS AIRMASS BECOMES
MORE POSTFRONTAL AND THE SLIGHTLY STRONGER SOUTHWEST WINDS
ALLOW MORE MIXING TO POSSIBLY ERODE/DISSIPATE REMAINING
FOG/STRATUS. /PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        25  31  18  28  25  30 /  70  40  20  50  80  50
COEUR DALENE  25  31  20  29  26  31 /  80  60  20  40  80  60
PULLMAN        27  32  21  29  26  33 /  70  60  20  30  80  60
LEWISTON       31  37  25  34  30  38 /  40  50  20  20  70  40
COLVILLE       24  33  16  29  26  33 /  80  30  10  60  80  50
SANDPOINT      25  30  21  28  25  30 / 100  70  30  40  80  60
KELLOGG        24  30  21  28  25  32 / 100  80  40  40  80  80
MOSES LAKE     25  34  20  30  27  33 /  40  10  10  50  80  20
WENATCHEE      25  33  23  28  25  30 /  50  10  10  70  80  20
OMAK           20  32   9  23  20  28 /  70  10  10  60  80  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 7 PM THIS EVENING TO 11 AM PST WEDNESDAY FOR
     CENTRAL PANHANDLE MOUNTAINS.

WA...NONE.
&&
Hazardous weather outlook, Dec 25, 6:16 AM PST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
616 AM PST TUE DEC 25 2007

IDZ001>004-026-027-WAZ031>038-041>044-261430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
616 AM PST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL PUSH INTO THE CASCADE BY THIS AFTERNOON AND
PUSH INTO THE IDAHO PANHANDLE THIS EVENING. THIS FRONT WILL LIKELY
DELIVER LIGHT SNOW TO MOST LOCATIONS. AN UNSTABLE AIRMASS BEHIND
THE COLD FRONT WILL LEAD TO NUMEROUS SNOW SHOWERS...ESPECIALLY
OVER THE IDAHO PANHANDLE AND ALONG THE CASCADE CREST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE UNSTABLE AIRMASS WILL REMAIN FIXED OVER THE INLAND NORTHWEST
THROUGH WEDNESDAY...RESULTING IN MORE SNOW SHOWERS ESPECIALLY OVER NORTH
IDAHO. SOME OF THE SHOWERS COULD PRODUCE LOCALIZED MODERATE SNOW
AMOUNTS.

A MUCH STRONGER AND SIGNIFICANT WINTER STORM WILL POSSIBLY MOVE
INTO THE INLAND NORTHWEST ON THURSDAY. WHILE THERE IS UNCERTAINTY
WITH THE EXACT TIMING AND TRACK OF THIS SYSTEM...THERE IS A
POTENTIAL FOR HEAVY SNOW ACROSS MUCH OF THE INLAND
NORTHWEST...INCLUDING THE VALLEYS. YET ANOTHER WINTER STORM IS ON
TAP FOR SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Coeur D'Alene Area

When
December 25, 8:00 PM PST to December 26, 10:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68432.